Health Care Providers
The Missouri Poison Center (MPC) is a valuable resource for health professionals.
Did You Know?
Twenty percent of calls to the MPC come from health care providers, including physicians, nurses, EMS providers, pharmacists, and physician assistants.
The poison center pharmacists and nurses undergo rigorous training in toxicology, are nationally certified as specialists in poison information, and work under the direction of a medical toxicologist.
- Poison specialists help hospitals to care for their poisoned patients providing optimal care and serving as a safety net for risk management.
- Our team follows patients through their hospital stay and continue to make treatment recommendations as necessary.
- Patients managed with poison center expertise experience shorter hospitalizations, which helps health care providers improve the quality of care and decrease overall health care costs.
All calls to the MPC are confidential. Patient information is protected in compliance with HIPPA regulations, with poison centers specifically recognized in the privacy rule.
Professional education is a priority at the Missouri Poison Center. The center offers a variety of educational programs for licensed health care providers, medical residents and fellows in training and students from various medical disciplines. Our professional staff provides programs on site and at universities and health care facilities throughout Missouri.
For more information or to schedule a program, contact our education specialist at 866-612-5719.
Acetaminophen (APAP) is an OTC analgesic/antipyretic found in most medicine cabinets. It is available as a single ingredient or formulated with other OTC or prescription medications. Overdose with APAP is one of the most common poisonings in the US. The FDA-approved 21-hour, three-bag protocol for IV NAC administration is effective; however, there is substantial risk for dosing and administration errors.
It’s a ubiquitous OTC medicine found in almost everyone’s medicine cabinet in some form as capsules, cough and cold preparations, and topicals. It treats allergies, itching, hives, URI symptoms, motion sickness, and insomnia. It almost meets the old-fashioned definition of a cure-all.
News headlines earlier this year sounded the alarm, “Toddler Dies After Ingesting Button Battery,” and “Child Nearly Dies After Swallowing Magnets.” Oral exploration of small objects is a typical behavior of young children. Occasionally the object being mouthed is swallowed, and parental anxiety goes off the chart. Although most ingestions of non-edibles are benign, certain objects can be dangerous and even life-threatening if swallowed.
Does anyone actually use their garage for their cars? There *may* be room for a car among the bicycles, ladders, holiday decorations, hoses, tools and equipment, birdseed, paint cans, toys, car maintenance and lawn care products.
We hope you found a new tox tidbit in Part 1 of “Toxic Hazards in the All-American Garage” about toxic alcohols and hydrocarbons, but there are still more hazards in the garage to discuss. Refresh your knowledge about lawn/garden products and caustics in this second issue.
Carbon monoxide (CO) is a tasteless, odorless, colorless, non-irritating gas that gives no warning of its presence until animals and people become ill. Although the majority of serious poisonings occur in suicide attempts and smoke-inhalation fire victims, other accidental CO exposures account for an estimated 15,000 emergency room visits and 500 deaths nationwide each year.
New recreational drugs are hitting the international scene at a rapid-fire pace – by some estimates one novel substance a week. In 2015, one of these made the news in Florida and was also reported in other states across the country. This drug goes by the name of “flakka,” derived from the Spanish word “flaca,” which means “skinny.”
Be on alert there are reports in both the media and to poison centers, of what appears to be an emerging drug of abuse. Often patients are calling the substance “synthetic marijuana.”. No one, however, positively has identified the actual chemical involved in these exposures. Calls to some of the nation’s regional poison centers have increased dramatically since the beginning of the year.
High-dose Insulin Euglycemic Therapy (HIET) is an advanced first-line treatment for life-threatening Calcium Channel Blocker (CCB) overdose. Its use has also proven efficacious in severe Beta Blocker (BB) poisoning, as well as combined exposure to both agents. HIET restores cardiac output and ameliorates associated symptoms while conventional therapies such as atropine, glucagon, calcium boluses, and high-dose vasopressors often fail to improve hemodynamic stability in severely poisoned patients.
Acute nicotine toxicity in children is on the rise due to the increase in “vaping” with electronic cigarettes by adults. E-cigarettes utilize nicotine and flavoring dissolved in a solution of propylene glycol, polyethylene glycol, and/or vegetable glycerin. When a small quantity of this liquid is passed over an interior heating element, a dense vapor is produced that simulates the smoke of burning tobacco.
Classic Anticholinergic Toxidrome: Hot as Hades (hyperthermia), Red as a beet (cutaneous flushing), Blind as a bat (mydriasis and loss of accommodation), Dry as a bone (reduced sweating and secretions), Mad as a hen (delirium and hallucinations).Does this describe a patient recently treated in your emergency room?! These symptoms outline anticholinergic poisoning, a possible result of many drugs and some plants.
The Missouri Poison Center (MPC) can assist with acute or chronic drug exposures, including environmental or occupational cases. We have access to comprehensive databases and we stay current with the latest in toxicology through journals and other publications, by conference attendance, and by communicating with toxicologists around the world. If published research shows an improved treatment, our recommendations reflect that.
Nationally, there are approximately 3500 cases of swallowing button batteries per year. The Missouri Poison Center reported 104 button battery ingestions in 2016 of which 36% of those exposed experienced no effects, 4% minor effects, 2% moderate effects, while the remainder of the cases were unrelated or the specialist was unable to follow to a known outcome. Most of these exposures occur in children. Last year, according to the AAPCC National Poison Data System, there were 5 deaths from button batteries in children < 5 years old.
Drug abuse with synthetic substances is not a new phenomenon, but it is interesting and can be challenging to health care providers. Patterns of abuse and the types of drugs being abused changes over time. There has been a dramatic increase in the use of synthetic drugs, including bath salts, which has poison control centers and emergency departments around the country on alert. In addition, the use of “Molly” has made its way to Missouri.
The National Pesticide Information Center (NPIC), a cooperative effort between Oregon State University and the EPA, has noted that over the past ten years, there have been some significant changes in the types of insecticides that have been seen in cases of accidental human exposures. Organophosphates have largely been phased out of home and garden uses in the United States by the EPA. Studies have found that during the same time period, the number of human exposure incidents involving other classes of insecticides, specifically the pyrethroids, has increased.
A re-emerging trend from the late 1970s involves the production of a super potent form of THC utilizing normally discarded Cannabis plant matter such as stems, seeds, and trimmings. The process involves an industrial extraction method known as Supercritical Fluid Extraction which utilizes butane to extract the THC. Popular names for the end product are “Honey Oil”, “Wax”, “Ear Wax”, “Shatter”, and ”Butane Hash Oil” (BHO).
As spring approaches, one thing we can count on: mushrooms in the yard, woods, roadsides, etc. We can also count on children’s curiosity getting the best of them as they pick and eat the mushrooms. Mushroom “hunters” may mistakenly pick false morels (Gyromitra) and eat them at the dinner table.
“First do no harm.” Can GI Decontamination (GID) do harm? Sometimes: A child who was seen ingesting several tablets of clonidine is brought to an ED 30 minutes post ingestion. Upon arrival, the alert child is lavaged and given AC by orogastric (OG) tube. As often happens rapidly with clonidine, the child becomes very drowsy, then vomits and aspirates the AC.
Buprenorphine, typically in combination with naloxone (e.g., Suboxone®), is prescribed to treat opioid addiction. Buprenorphine alone may also be prescribed for pain management and opioid addiction. It has the potential to cause delayed and persistent CNS and respiratory depression for up to 24 hours following ingestion.
EMS/First Responder Training
It is important for EMS to know when to call the poison center as oftentimes, such a call can save lives, prevent unnecessary emergency department visits, and fast-track treatment. Learn tips and situations which warrant a call to the Missouri Poison Center.
The Missouri Poison Center serves as a training site for St. Louis College of Pharmacy Advanced Pharmacy Practice Experience (APPE). This on site five week rotation allows the student the opportunity to learn basic clinical toxicology principles and experience the operations of the poison center. This dynamic and interactive rotation is under the guidance of a toxicologist and poison specialists.